Texas, 2018

Hail and Damaging Winds in Texas, June 5, 2018

June 5, 2018 · NWS LUB · 3 events in 3 counties and zones

Very hot temperatures on the afternoon of the fifth combined with sufficient low level moisture which allowed isolated thunderstorms to develop across the extreme southeastern Texas Panhandle into the central South Plains. A few of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot temperatures on the afternoon of the fifth combined with sufficient low level moisture which allowed isolated thunderstorms to develop across the extreme southeastern Texas Panhandle into the central South Plains. A few of these storms became severe. One near Memphis (Hall County) produced quarter size hail while another storm produced a wind gust to 59 mph near Aiken in Hale County. A third severe thunderstorm produced wind damage in rural Floyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 5, 5:23 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 5, 5:23 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
623 PM CDT Tue Jun 5 2018

.AVIATION...

VFR conditions will continue for the next 24 hours. Included a
TEMPO at LBB until 02Z for gusty winds with a thunderstorm over
southwest Lubbock. Southeasterly winds will become more southerly
around 10-15 kts after 15Z.

&&

.PREV DISCUSSION... /issued 320 PM CDT Tue Jun 5 2018/

DISCUSSION...
An upper level ridge extends from Chihuahua to Colorado thence
NNEWRD into Manitoba and beyond.   This feature will slowly drift
eastward becoming more squarely planted across West Texas tomorrow
with high pressure nearly overhead into the weekend.  By Saturday
night, a potent upper trough will pivot about a low pressure center
west of the BC coast in a negatively tilted fashion making its
point of closes approach late Sunday evening. This will compress
to the high southward perhaps temporarily giving the mid level
flow a bit of a WSWRLY component before the ridge builds back in
early next week.

For today, thunderstorm activity should be relegated to the areas
east of the Caprock Escarpment and favoring areas up toward
Childress.  A number of solutions depict convection moving out of
the eastern Panhandle though mid-day satellite imagery shows weak
surface gradients and no clouds across that part of the state.  Any
activity which manages to get going in our area should move
southeast (supercells more southerly). Initially, the available
storm moisture is most favorable about 12kft. Given available
instability, golf ball hail and wind to 70mph appear to be the
most likely threat. That said, some storm-scale airmass
modification could push hail sizes higher.

Into Wednesday and Thursday, overall conditions do not appear
terribly favorable for convective initiation though a few scattered
storms are possible with areas out east having the best shot for
storms once again. Thereafter, diurnal convection will likely be
influenced by the previous day's activity and so we have
broadbrushed POPs more liberally in the latter extended.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/08
Hazardous weather outlook, Jun 5, 9:13 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1013 AM CDT Tue Jun 5 2018

TXZ021>044-060315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1013 AM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon and evening,
generally near and east of Interstate 27. These storms could
produce brief downpours, wind gusts near 70 mph and hailstones
to around golf ball size.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

In the hours before

Special weather statement, Jun 5, 4:44 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lubbock TX
544 PM CDT TUE JUN 5 2018

TXZ023-024-052315-
Briscoe TX-Swisher TX-
544 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWISHER AND BRISCOE
COUNTIES UNTIL 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Mackenzie Reservoir to 6
miles north of Claytonville. Movement was southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Silverton, Caprock Canyon State Park and Mackenzie Reservoir.

LAT...LON 3471 10094 3456 10095 3431 10120 3431 10147
      3448 10171 3475 10151 3475 10111
TIME...MOT...LOC 2244Z 295DEG 21KT 3472 10129 3446 10154

23
Special weather statement, Jun 5, 4:58 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Lubbock TX
558 PM CDT TUE JUN 5 2018

TXZ035-052330-
Lubbock TX-
558 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUBBOCK COUNTY UNTIL
630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reese Center, or near Lubbock, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Slide, Lubbock South Plains Mall,
Woodrow and Reese Center.

LAT...LON 3348 10207 3351 10208 3356 10208 3371 10200
      3362 10168 3339 10182 3339 10190
TIME...MOT...LOC 2257Z 296DEG 12KT 3360 10197

23
Special weather statement, Jun 5, 5:38 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lubbock TX
638 PM CDT TUE JUN 5 2018

TXZ035-060000-
Lubbock TX-
638 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LUBBOCK COUNTY UNTIL 700
PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwest Lubbock, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lubbock, Wolfforth, Slide, Woodrow and Reese Center.

LAT...LON 3340 10197 3354 10207 3374 10199 3356 10157
      3339 10170 3339 10194
TIME...MOT...LOC 2337Z 303DEG 18KT 3358 10191

23
Special weather statement, Jun 5, 5:44 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Lubbock TX
644 PM CDT TUE JUN 5 2018

TXZ024-025-060015-
Briscoe TX-Hall TX-
644 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HALL AND EASTERN
BRISCOE COUNTIES UNTIL 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caprock Canyon State Park, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Turkey, Caprock Canyon State Park, Quitaque and Valley Schools.

LAT...LON 3451 10072 3431 10096 3431 10108 3457 10124
      3471 10107
TIME...MOT...LOC 2344Z 324DEG 17KT 3454 10107

23
Special weather statement, Jun 5, 6:02 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lubbock TX
702 PM CDT TUE JUN 5 2018

TXZ035-060030-
Lubbock TX-
702 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LUBBOCK COUNTY UNTIL 730
PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lubbock, moving southeast at 10 mph.

Pea size inch hail, wind gusts up to 50 mph and brief heavy rain
will be possible with this storm.

Locations impacted include...
Lubbock, Slaton, Ransom Canyon and Downtown Lubbock.

LAT...LON 3354 10200 3369 10187 3354 10156 3347 10156
      3339 10163 3339 10181
TIME...MOT...LOC 0000Z 307DEG 10KT 3358 10187

23
Special weather statement, Jun 5, 6:17 PM CST, 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
717 PM CDT TUE JUN 5 2018

TXZ024-025-031-060045-
Briscoe TX-Motley TX-Hall TX-
717 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOTLEY...HALL AND
EAST CENTRAL BRISCOE COUNTIES UNTIL 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turkey, moving southeast at 30 mph.

Half inch hail, brief heavy rain and wind gusts of 50 to 55 mph will
be possible with this storm.

Locations impacted include...
Turkey, Caprock Canyon State Park, Valley Schools, Northfield and
Estelline.

LAT...LON 3456 10041 3448 10042 3414 10063 3438 10102
      3452 10100 3464 10086
TIME...MOT...LOC 0016Z 293DEG 25KT 3447 10084

23

The radar

The Lubbock radar (KLBB), 58 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hale

When
June 5, 6:18 PM CST
Where
Hale County, 8.72 mi SE of Seth Ward
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.133, -101.570

A Texas Tech University West Texas mesonet site near Aiken measured a wind gust to 59 mph.

Thunderstorm Wind, Floyd

When
June 5, 6:53 PM CST
Where
Floyd County, 7 mi SW of Floydada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.908, -101.416

Strong outflow winds from a thunderstorm destroyed a few outbuildings.

Hail, Hall

When
June 5, 6:56 PM CST
Where
Hall County, 2.99 mi NE of Eli
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.710, -100.582

A storm chaser from KVII-TV in Amarillo measured mostly nickel size hail about 3 miles southwest of Memphis along Texas State Highway 256 but also observed a few hail stones up to quarter size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749038, 749081, 749039.